I have been unable to clear my throat for about 2 months. I have been to the doctor twice in the last month. I have taken Augementin, Nexium, nasal spray, Albuterol, Prednizone and another antibiotic I can't remember the name of.
I have no other symptoms (NONE) except for not having a clear throat - I try to clear it all day long - some days much worse than others. I have to assume that after taking all of the aforementioned meds, it can't possibly be lung related - anyone out there have any ideas? Thanks.
Postnasal drip is drainage from the nose and sinuses dripping down the back of the throat. There could be several reasons for this drainage. One reason is an allergy. A second reason is a non-allergic, non-infectious inflammation in the sinuses that can linger after a cold. A third reason is chronic sinusitis. Postnasal drip can cause breathing difficulty as a result of irritation of the throat and lungs. You may experience the postnasal drip as a constant feeling of mucus at the back of your throat. Typically this is worse at night when you lay down to sleep. Generally this irritation feels the worst when you wake up and gets better as the day goes on. The mucus may "sit" there, especially when it is thick.
The fat content in dairy products can thicken mucus. Generally eating dairy products with less fat content is helpful. Drinking plenty of water will help to thin the mucus so that it moves more easily. As long as you are not on a fluid restriction you should be drinking 6 to 8 8-ounce glasses of non-caffeine non-alcoholic fluid daily. Clearing your throat can irritate your throat and make it sore. When you feel the need to clear your throat sip some water to clear the mucus.
An antihistamine can dry up the postnasal drip. However, it may make the mucus thicker and more difficult to move. A decongestant like Sudafed
For months I had what I thought was post nasal drip - constant swallowing and clearing my throat to the point where my throat was sore. I was so tired of swallowing I felt like I was choking. I cleared my throat constantly. I finally saw an ENT and he used scope - told me I have no evidence of allergies or sinus problems and he suspected in was showing signs of reflux. I have no heartburn or digestive problems. I eat a health diet and exercise. He said sometime patients don't have heartburn, just the throat swallowing, which is "backwash" from stomach instead of drainage from sinuses. He traied my on Nexium but it did not help.
I ended up seeing a Gastroenterologist because my throat would become tight and cause my upper chest area to feel contricted and uncomfortable. There were many days when I could not eat and just wanted to go to bed to relieve the tightness in my upper chest. I had an endoscopy - no evidence of GERDs or reflux. An ultrasound showed many gall bladder stones. They are recommending I have the gall bladder removed and believe my symptoms will go away. The stones may be causing acid imbalance that causes my throat to go into spasm. I plan to have the survey in December. In the meantime I take Protonix (the first of many similar meds I tried that seems to offer relief) but I also take Librax, which relaxes my throat. I take capsule twice a day. I feel pretty good. Swallowing is more normal and I rarely get that constricted feeling in my throat unless I forget to take the pill around lunch time - by 2 or 3 my throat starts tightening up and right away I know I've forgotten to take the pill. All this from what I thought was post nasal drip.
The most likely reason for mucus accumulation in throat is postnasal drip. Ask for a referral to an ENT for this one; he can run an endoscope up your nose to check for excess mucus. This would probably be rhinitis. Saline nasal washes and steroid nasal sprays can be effective. See:
Allergic and Non-Allergic Rhinitis
2nd possibility, could be GE reflux.
3rd, could be from the lungs, but less likely.
It sounds like your doctor is using a shotgun approach with drugs. Time to see the experts [ENT, gastro doc]
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST